Colorado, 2021

Dense Fog in Colorado, September 28, 2021

September 28, 2021 · NWS GJT · 1 event in 1 county or zone

An abundance of low level moisture settled across southwest Colorado as an area of low pressure trekked overhead. This led to the development of dense fog in the Animas River Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abundance of low level moisture settled across southwest Colorado as an area of low pressure trekked overhead. This led to the development of dense fog in the Animas River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 27, 10:48 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 27, 10:48 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 PM MDT Mon Sep 27 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 121 PM MDT Mon Sep 27 2021

Satellite imagery clearly shows circulation around the closed low
that looks to be centered over central New Mexico at this hour.
Short range CAM guidance was indicating some convection firing
around noon over the San Juans but this has yet to really
materialize thanks to cloud cover from earlier this morning.
However, the best CAPE remains over the San Juans, along with some
fairly strong divergence aloft. With some clearing taking place do
expect some convection to take place...just a bit later than
guidance suggested.

Moving northward, CAM guidance was also showing some convection
over the West Elk, Elk Mountains, Grand Mesa and a passing threat
along the Bookcliffs. Thanks to the location of the low,
convection will move from east to west (or southeast to
northwest). Visible imagery and webcams do show some development
at this hour so the going forecast for a few showers/storms looks
good. PWATs have increased by about .2 inches over the last 24
hours so though the biggest threat remains gusty outflow winds, a
quick downpour also can't be ruled out. Latest 15min HRRR guidance
is showing the strongest convection to move through the San Juans
and southern valleys from about 5 to 6PM before dying down after
9PM. Again, look for some gusty winds with some brief downpours. A
few showers may persist overnight but these will be very isolated
in nature.

Things get more interesting Tuesday as the low moves northeast to
the Front Range while a trough approaches from the northwest.
Once again, the San Juans will be favored for precip around noon
but as the low continues to progress northeastward, plenty of lift
and increased moisture will lend themselves to increased
precipitation. Like today, the ingredients look to be in place for
some convection but cloud cover may inhibit the timing and
strength of any convection. For now, precip looks to favor all the
higher terrain through 6PM and then shifts to the northern half
of the CWA heading from mid-evening onwards...following the closed
low. In fact, the heaviest QPF is progged to fall from 9PM
Tuesday night through Wednesday morning for the northern valleys.
The approaching trough/surface cold front will also aid in
increased lift so some steady stratiform precip with some embedded
convection looks probable. Snow? Wouldn't be surprised to see a
dusting to an inch near 11K feet. Expect temperatures to be cooler
Tuesday thanks to increased clouds and precip with a noticeable
dip Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 121 PM MDT Mon Sep 27 2021

Model solutions continue to remain in decent agreement that the best
forcing for ascent associated with the main upper level trough will
focus precipitation generally from I-70 northward. This
precipitation will last into the evening and is expected to come to
an end overnight. Temperatures Wednesday will be 10-15 degrees below
average across this portion of the area, while remaining more
seasonal to the south.

With the blocky pattern in place...and being the shoulder
season...model consensus has been inconsistent at best. Models
continue to indicate that energy from the stalled trough over the
Rockies will split off and drop south, but agreement ends there.
Some models, namely the EC, want to keep this parcel of energy
further north over Arizona and bring wetter conditions to southwest
Colorado and southeast Utah for Thursday night into Friday. The
other camp, with the GFS and NAM on board, have the energy parcel
much further south, over the Baja peninsula, and a much drier
forecast. Stay tuned for subsequent forecasts, as model solutions
will likely continue to change from run to run and, hopefully, will
fall into better agreement for the late week period. Temperatures
for this period are also a bit of a question mark due to the lack of
model agreement and the subsequent large spread in the MOS guidance.
So, for the time being, expect temperatures to be right around
seasonal.

At this point, the weekend forecast is looking drier as a shortwave
ridge is expected to push up over eastern Utah and western Colorado.
Should this forecast verify, the weekend will bring a welcome pause
from unsettled weather with temperatures near seasonal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1142 PM MDT Mon Sep 27 2021

Showers with isolated thunderstorms will linger through the early
morning hours with gusty winds to 35 kts possible. Storms will
redevelop over the high terrain Tuesday afternoon with storm
activity and coverage increasing across northeast to east-central
Utah and northwest to west-central Colorado Colorado this evening
as a cold front approaches from the west. Expect VFR conditions
with VCTS at most sites after 18-20Z and better chance of TAF
sites to be impacted by prevailing precipitation after 23-01Z.
Sites can experience MVFR conditions in showers with gusty outflow
winds to 40kts also possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...BGB
AVIATION...MDA
Hazardous weather outlook, Sep 27, 3:12 AM MST, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
412 AM MDT Mon Sep 27 2021

COZ001>014-017>023-UTZ022>025-027>029-281015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
412 AM MDT Mon Sep 27 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A disturbance will continue to move eastward across New Mexico,
bringing scattered showers and storms to the southern mountains
and adjacent valleys. Storms will be capable of brief moderate
rain and wind gusts to 40 mph. Isolated storms possible further
north over the central mountains as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and storms spread northward and become more widespread
Tuesday and Wednesday as another system pushes in from the west.
Temperatures will be much cooler with below normal readings. Drier
air pushes in from the west late in the week with afternoon storms
possible over the high terrain along the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Animas River Basin

When
September 28, 2:26 AM MST to 3:26 AM MST
Where
Animas River Basin forecast zone
Reported by
ASOS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Dense fog was observed across the Animas River Basin including at the Durango-La Plata County Airport as visibility was reduced to less than one quarter of a mile for an hour or so.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977475.